Share This Article:

Osteonecrosis: The perils of steroids. A review of the literature and case report

Full-Text HTML XML Download Download as PDF (Size:261KB) PP. 26-37
DOI: 10.4236/crcm.2012.12008    4,959 Downloads   8,502 Views Citations

ABSTRACT

Non-traumatic osteonecrosis is a cause of joint pain and deformity, not uncommonly caused by corticosteroid use. Despite this, corticosteroid induced osteonecrosis is poorly represented in the literature. We performed a detailed review of corticosteroid induced osteonecrosis, including aetiology, prevention, screening, clinical presentation, investigations, staging systems and treatment. We present this in the context of a patient at our institution who developed bilateral hip, shoulder and knee osteonecrosis following high dose corticosteroid therapy for dermatomyositis.

Cite this paper

Brooker, B. and Keith, P. (2012) Osteonecrosis: The perils of steroids. A review of the literature and case report. Case Reports in Clinical Medicine, 1, 26-37. doi: 10.4236/crcm.2012.12008.

Copyright © 2020 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.